Aa
A
A
A
Close
Dogs Community
10.3k Members
Avatar universal

PHENOBARITAL IN DOGS

I have an 11 year old Wire Fox that started having seizures a few months ago. She was put on phenobarbital and has only had 2 seizures in the month - 2months she has been on the medication. I have noticed just recently that she is starting to tremor, starting first with the legs and now she has full body tremors. They are not continuous but last for a short time. Can this be from the medication or is she in pain? The vet thinks she may have brain tumor, and I want to make sure she is not in pain.
3 Responses
441382 tn?1452814169
I am so sorry that you are going through this with your little one.  It's so sad to see them get old and develop health issues when they do absolutely nothing but make our lives happy.  It just doesn't seem fair.  :(

The tremors that you mention shouldn't be coming from the phenobarbital.  The usual side effects in canines from phenobarbital use are lethargy, polydipsia (increased thirst), polyuria (increased urination), polyphagia (increased appetite), anxiety and weight gain.  From the symptoms I think your vet is probably right on the money with the diagnosis of a mass in the brain, but I doubt that the tremors signify pain because you said they are of short duration.  Pain wouldn't be that transient, so it sounds like she may be having a neurological reaction to the mass.

As long as she is eating her food, eager to go outside and is alert and happy to see you when you talk to her, just let her be.  You will know when it's time.  She will tell you, in her own way, that she is ready and the signs will be unmistakable.  In the meantime, feed her whatever she wants to eat and spoil her beyond all reason.  Maybe take her for rides to places that she enjoys going and just sit and take in the scenery together.  

Please keep us up to date on her condition.  

Ghilly
1916673 tn?1420236870
Hi. It is also just possible and worth discounting that the tremors are minor seizures, possibly due to an inappropriately lower than needed dose of phenobarbital. While the likelihood is as Ghilly has mentioned (that a brain tumor may be causing neurological symptoms), it is certainly worth raising this with your vet. Instead of raising the phenobarbital, it may be worth adding potassium bromide, which acts to improve the actions of the primary anticonvulsant drug.

Tony
1 Comments
Small seizure were also a thought of mine. I will get with the vet and see what they say.
441382 tn?1452814169
I hope that Tony is correct, that would be great if you could control the tremors by either increasing her dosage or adding potassium bromide.  Please stop back and let us know what your vet says.  

Ghilly
Have an Answer?
Top Dogs Answerers
675347 tn?1365464245
United Kingdom
974371 tn?1424656729
Central Valley, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Members of our Pet Communities share their Halloween pet photos.
Like to travel but hate to leave your pooch at home? Dr. Carol Osborne talks tips on how (and where!) to take a trip with your pampered pet
Ooh and aah your way through these too-cute photos of MedHelp members' best friends
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child